Alert archive / Texas / Flash Flood Warnings in 2015
Flash Flood Warning 9, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at May 27, 2015, 5:35 PM CDT for Armstrong County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2015, 5:35 PM CDT (22:35 UTC)
- Expired
- May 27, 2015, 8:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Armstrong County, TX
The radar
The Amarillo radar (KAMA), 57 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 6:10 PM CDT | FLASH FLOOD | 6 E Wayside, TX | WATER OVER HIGHWAY 207 |
| May 27, 6:55 PM CDT | FLASH FLOOD | 6 E Wayside, TX | MUDSLIDES COVERING HIGHWAY 207 NEAR THE SCENIC OVERLOOK IN THE CANYON |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.6 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 529 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1642 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
215 WGUS54 KAMA 272235 FFWAMA TXC011-280130- /O.NEW.KAMA.FF.W.0009.150527T2235Z-150528T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE AMARILLO TX 535 PM CDT WED MAY 27 2015 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL ARMSTRONG COUNTY IN THE PANHANDLE OF TEXAS... * UNTIL 830 PM CDT * AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAINFALL 8 MILES EAST OF WAYSIDE...OR 24 MILES SOUTH OF CLAUDE. DOPPLER RADAR INDICATES 1 TO 2 INCHES OF RAIN HAVE FALLEN OVER PARTS OF THE WARNED AREA IN THE PAST HOUR WITH ADDITIONAL HEAVY RAIN EXPECTED. FLASH FLOODING IS LIKELY TO OCCUR. WHILE PRECIPITATION MAY TAPER OFF IN SOME AREAS DURING THE WARNING PERIOD...IT WILL TAKE SOME TIME FOR ANY HIGH WATER TO RUNOFF. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... MAINLY RURAL AREAS OF SOUTHERN ARMSTRONG COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. && LAT...LON 3484 10149 3484 10118 3474 10119 3474 10149 $$ NF
1 follow-up statement
540 WGUS74 KAMA 280010 FFSAMA FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 710 PM CDT WED MAY 27 2015 TXC011-280130- /O.CON.KAMA.FF.W.0009.000000T0000Z-150528T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ARMSTRONG TX- 710 PM CDT WED MAY 27 2015 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL ARMSTRONG COUNTY UNTIL 830 PM CDT... * AT 700 PM CDT...WEATHER SPOTTERS REPORTED A THUNDERSTORM WITH VERY HEAVY RAINFALL 24 MILES SOUTH OF CLAUDE. DOPPLER RADAR ESTIMATES OVER 5 INCHES OF RAIN HAVE ALREADY FALLEN OVER PARTS OF THE WARNED AREA IN THE PAST 4 HOURS WITH ADDITIONAL HEAVY RAIN EXPECTED. FLOODING IS ALREADY OCCURRING. WHILE PRECIPITATION MAY TAPER OFF IN SOME AREAS...IT WILL TAKE SOME TIME FOR ANY HIGH WATER TO RUNOFF. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... MAINLY RURAL AREAS OF SOUTHERN ARMSTRONG COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... AT 700 PM CDT...A MUDSLIDE WAS REPORTED NEAR THE HIGHWAY 207 OVERLOOK ALONG THE SOUTH RIM OF PALO DURO CANYON. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. && LAT...LON 3484 10149 3484 10118 3474 10119 3474 10149 $$ NF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at May 27, 3:20 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 27, 3:20 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 320 PM CDT WED MAY 27 2015 .DISCUSSION... CONVECTION HAS INITIATED OVER THE NORTHEASTERN TEXAS PANHANDLE. STORMS WILL DEVELOP QUICKLY AND LIKELY BECOME SEVERE OVER THE FAR EASTERN PANHANDLES THIS EVENING. VERY IMPRESSIVE SURFACE BASED CAPE VALUES OF 3000-4500 J/KG ARE PRESENT...AND A MODERATE AMOUNT OF WIND SHEAR...THOUGH MAINLY OF THE DIRECTIONAL VARIETY. THIS SHOULD BE ENOUGH TO SUPPORT SEVERE STORMS WITH MAINLY LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS...THOUGH A FEW TORNADOES ARE POSSIBLE AS WELL. STORMS WILL BE SLOW TO MOVE AND HAVE THE POTENTIAL FOR VERY HEAVY RAINFALL. FOR ADDITIONAL DETAILS ON TODAY'S SEVERE POTENTIAL...SEE MESOSCALE UPDATE IN PREVIOUS AFD. THE NEXT ROUND OF SHOWERS AND THUNDERSTORMS COMES TONIGHT AS THE UPPER LEVEL TROUGH OVER BAJA WILL CONTINUE MOVING INLAND...AND SHORTWAVE IMPULSES WILL CONTINUE TO MOVE AHEAD OF IT IN GENERALLY WESTERLY FLOW. THIS WILL KEEP CHANCES FOR SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE PANHANDLES THROUGH SATURDAY. A BIT DIFFICULT TO PICK OUT THE BETTER CHANCES DURING THIS PERIOD AS THE MAIN FORCING WILL BE LIKELY TIED TO SHORTWAVE ENERGY THAT HAS YET TO BE RESOLVED CLEARLY...AND AS SUCH...DID NOT DEVIATE MUCH FROM PREVIOUS FORECAST. ONE POSSIBILITY ARE THE AFTERNOONS AND EVENINGS OVER THE EASTERN PANHANDLES AGAIN AS SURFACE CONVERGENCE REMAINS IN PLACE...THOUGH SOME QUESTION AS TO WHETHER THAT AREA WILL BE IN THE PANHANDLES OR FURTHER EAST OVER OKLAHOMA. DEWPOINTS IN THE MID-60S ARE EXPECTED TO REMAIN SIMILAR TO TODAY'S PLACEMENT...AS WELL AS FORECASTED SURFACE BASED CAPE VALUES UPWARDS OF 2000 J/KG. THIS COULD BE LIMITED THOUGH BY LEFTOVER CLOUDS FROM ANY CONVECTION THAT FORMS OVERNIGHT TONIGHT. MOST CLEAR SIGNAL APPEARS TO BE FRIDAY AFTERNOON/EARLY SATURDAY MORNING AS WHAT IS LEFT OF THE TROUGH MOVES EASTWARD OVER THE PANHANDLES. ALSO APPEARS A SURFACE FRONT COULD PROVIDE SOME ADDITIONAL FORCING DURING THIS PERIOD. WIDESPREAD HEAVY RAIN IS POSSIBLE FROM ANY THUNDERSTORMS WE SEE DURING THE NEXT SEVERAL DAYS. BY SUNDAY....UPPER LEVEL RIDGING BEGINS TO BUILD OVER THE FOUR CORNERS REGION WITH DRY NORTHWEST FLOW OVER THE PANHANDLES TO START THE WEEK. THIS SHOULD KEEP OUR AREA FAIRLY DRY...THOUGH ANY CONVECTION THAT FORMS UPSTREAM COULD MOVE INTO THE NORTHWESTERN PORTIONS OF THE PANHANDLES UNDER THIS FLOW REGIME. THE CENTER OF THE RIDGE STARTS PUSHING EAST AND BREAKING DOWN SOMEWHAT ON TUESDAY AS A DEEP UPPER LEVEL TROUGH MOVES INTO THE WEST COAST. ELSENHEIMER && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 60 75 58 76 56 / 40 60 40 20 50 BEAVER OK 62 79 61 78 56 / 50 60 50 40 50 BOISE CITY OK 58 77 55 74 52 / 30 30 30 20 50 BORGER TX 63 78 61 78 57 / 30 50 40 30 50 BOYS RANCH TX 61 77 59 78 56 / 30 60 40 20 50 CANYON TX 60 75 58 77 57 / 40 60 40 20 50 CLARENDON TX 61 77 60 78 58 / 50 60 50 30 70 DALHART TX 59 77 57 76 54 / 30 50 30 20 50 GUYMON OK 61 79 59 77 54 / 40 40 40 30 50 HEREFORD TX 59 77 58 78 56 / 30 60 40 20 50 LIPSCOMB TX 63 77 62 77 57 / 50 60 50 40 50 PAMPA TX 60 74 59 76 56 / 40 60 50 30 50 SHAMROCK TX 62 77 61 77 59 / 40 60 60 40 70 WELLINGTON TX 65 78 62 79 61 / 50 60 60 40 70 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 14/18
Hazardous weather outlook, May 27, 3:04 PM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 304 PM CDT WED MAY 27 2015 OKZ001>003-TXZ001>020-280815- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 304 PM CDT WED MAY 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...MAINLY ACROSS THE EASTERN OKLAHOMA AND TEXAS PANHANDLES. SOME THUNDERSTORMS WILL BECOME SEVERE WITH LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS THE MAIN THREATS...AND A LOW THREAT FOR TORNADOES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE LIKELY ON THURSDAY...WITH A FEW SEVERE THUNDERSTORMS POSSIBLE. THUNDERSTORM CHANCES WILL CONTINUE FRIDAY AND INTO SATURDAY BEFORE A DRIER PATTERN DEVELOPS THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT AND AGAIN ON THURSDAY. ELSENHEIMER
In the hours before
Local storm report, May 27, 5:03 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
503 PM CDT WED MAY 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TORNADO 4 NNE CANADIAN 35.96N 100.36W
05/27/2015 HEMPHILL TX TRAINED SPOTTER
MULTIPLE REPORTS OF TORNADO ONGOING VIA SPOTTERS
&&
EVENT NUMBER AMA1500482
CLKLocal storm report, May 27, 5:05 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
505 PM CDT WED MAY 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL 5 WSW GLAZIER 35.98N 100.35W
05/27/2015 E1.00 INCH HEMPHILL TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1500483
CLKSpecial weather statement, May 27, 5:07 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
507 PM CDT WED MAY 27 2015
TXZ018-272300-
ARMSTRONG TX-
507 PM CDT WED MAY 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ARMSTRONG COUNTY UNTIL
600 PM CDT...
AT 506 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES EAST OF WAYSIDE...OR 24 MILES SOUTH OF
CLAUDE...MOVING NORTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN ARMSTRONG COUNTY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3475 10158 3485 10147 3493 10130 3481 10116
3475 10120 3474 10122 3474 10157
TIME...MOT...LOC 2208Z 218DEG 7KT 3476 10142
NFLocal storm report, May 27, 5:15 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
515 PM CDT WED MAY 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL 5 WSW GLAZIER 35.98N 100.35W
05/27/2015 E1.75 INCH HEMPHILL TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1500484
CLKLocal storm report, May 27, 5:20 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
520 PM CDT WED MAY 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 1 W BEAVER 36.81N 100.54W
05/27/2015 M1.00 INCH BEAVER OK EMERGENCY MNGR
&&
EVENT NUMBER AMA1500485
KBLocal storm report, May 27, 5:29 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
529 PM CDT WED MAY 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL BEAVER 36.81N 100.52W
05/27/2015 M1.25 INCH BEAVER OK EMERGENCY MNGR
&&
EVENT NUMBER AMA1500486
KBThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 2:36 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb, Ochiltree, Roberts | 24 min |
| May 27, 2:58 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb, Ochiltree, Roberts | 62 min |
| May 27, 3:23 PM CDT | Tornado Warning | AMA | Hemphill, Lipscomb, Ochiltree, Roberts | 52 min |
| May 27, 3:46 PM CDT | Flash Flood Warning | AMA | Hemphill, Lipscomb, Ochiltree, Roberts | 3 hr |
| May 27, 3:53 PM CDT | Special Weather Statement | AMA | Armstrong | 67 min |
| May 27, 4:06 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley | 54 min |
| May 27, 4:15 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb, Ochiltree, Roberts | 60 min |
| May 27, 4:44 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb | 91 min |
| May 27, 4:47 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Donley, Gray | 58 min |
| May 27, 4:51 PM CDT | Tornado Warning | AMA | Hemphill | 39 min |
| May 27, 5:07 PM CDT | Special Weather Statement | AMA | Armstrong | 53 min |
| May 27, 5:21 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb, Roberts | 54 min |
| May 27, 5:29 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray, Roberts | 53 min |
| May 27, 5:31 PM CDT | Tornado Warning | AMA | Hemphill, Lipscomb | 44 min |
| May 27, 5:41 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson | 49 min |
| May 27, 5:42 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong | 63 min |
| May 27, 5:51 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Lipscomb, Ochiltree, Roberts | 69 min |
| May 27, 5:59 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Randall | 61 min |
| May 27, 6:12 PM CDT | Tornado Warning | AMA | Hemphill, Lipscomb | 48 min |
| May 27, 6:36 PM CDT | Areal Flood Advisory | AMA | Hartley, Oldham | 3 hr |
| May 27, 6:48 PM CDT | Special Weather Statement | AMA | Armstrong | 57 min |
| May 27, 6:50 PM CDT | Flash Flood Warning | AMA | Hemphill, Lipscomb, Ochiltree, Roberts | 3 hr |
| May 27, 6:57 PM CDT | Tornado Warning | AMA | Hemphill, Lipscomb | 48 min |
Nearby
Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.